What is it?
An adverse drug event is an unwanted reaction to a drug or medicine. Adverse reactions are not uncommon, in modern drug medicine and, if they lead to chronic illness, this is described as iatrogenic disease. Some adverse reactions are idiosyncratic to an individual animal, others are common to a species or breed and some are reliably predictable in a proportion of patients. Such a reaction is the possibility of Dry Eye (Keratoconjunctivitis Sicca) following the administration of sulphasalazine (sulfasalazine)-containing medication to dogs and another is the occurrence of Laminitis, following steroid treatment of horses.
What to do if an Adverse Reaction occurs or you suspect it may have occurred?
The Veterinary Medicines Directorate at Weybridge runs the Suspect Adverse Reaction Surveillance Scheme (SARSS). This is a scheme whereby veterinary surgeons are supposed to report adverse drug events and suspect adverse drug events. Note that it is not intended that a reaction should be proven, before a form is filled in and submitted, only that a coincidence in timing has occurred.
If information is not sent, potentially dangerous effects of drugs may not come to light or enlightenment may be dangerously delayed. For the good of animals, everyone should do his or her bit for animal safety and welfare, by reporting anything suspicious.
A SARSS event is also a failure of a medicine to be effective for its stated indication.
It is now also possible for clients to make their own reports. Of course, the veterinary surgeon involved and the drug company will both be informed of the report.
To obtain the forms (or download them) and make the report yourself, there is a link toward the bottom of that web page.
For guidance in the event of difficulties, call the pharmacovigilance team on 01932 338427.
N.B.: Homeopathy does not produce side effects or adverse drug events. The well known ‘homeopathic aggravation‘ (or ‘therapeutic aggravation'), observed by homeopathic vets and homeopathic doctors, is not a ‘side effect'. It is part of the therapeutic response in the patient and is temporary, heralding a positive improvement and is accompanied by an enhanced internal well being.